Thunderstorm Wind, Mower
- When
- July 4, 1:45 AM CST
- Where
- Mower County, Waltham
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $650
- Crop damage
- $750
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.817, -92.883
A line of fast moving thunderstorms produced the first significant severe weather event of the season. Spotters and law enforcement officials reported wind gusts of 60 to 65 mph, which knocked down numerous trees and power lines, as well as damaged some crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of fast moving thunderstorms produced the first significant severe weather event of the season. Spotters and law enforcement officials reported wind gusts of 60 to 65 mph, which knocked down numerous trees and power lines, as well as damaged some crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 3, 2:36 PM CST, 11 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 336 PM CDT THU JUL 3 2003 THE SEVERE WEATHER THREAT FOR TONIGHT AND FRIDAY ARE THE PRIMARY CONCERNS FOR THIS FORECAST PACKAGE. AT 3 PM...A RATHER COMPLICATED SURFACE ANALYSIS WAS LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY. SEVERAL OUTFLOW BOUNDARIES WERE NOTED ACROSS SOUTHERN WISCONSIN. A SURFACE COLD FRONT WAS LOCATED FROM NORTHEAST MINNESOTA SOUTHWEST TO THE SIOUX FALLS SOUTH DAKOTA. WITH SUNSHINE ACROSS IOWA MUCH OF THE DAY...SURFACE BASED CAPES HAVE CLIMBED ABOVE 4500 J/KG. HOWEVER...THE 18Z SOUNDINGS ACROSS THE AREA SHOW A STRONG CAP ACROSS IOWA...MUCH OF IOWA...EASTERN SOUTH DAKOTA...AND NEBRASKA. OTHER THAN THE 850 MB TEMPERATURES BEING ABOUT 2C TOO COLD ACROSS THE UPPER MISSISSIPPI VALLEY AND NORTHERN PLAINS...THE 03/12Z MODELS WERE FAIRLY WELL INITIALIZED. THE MODELS SHOW ARE IN VERY GOOD AGREEMENT THAT THERE WILL BE LITTLE CHANCE OF PRECIPITATION THROUGH THIS EVENING. THE 03/18Z MESO ETA 850 MB MOISTURE TRANSPORT VECTORS SHOWS GOOD CONVERGENCE TAKING PLACE ACROSS WESTERN SOUTH DAKOTA AND WESTERN NEBRASKA AFTER 03Z TONIGHT. THIS EVENTUALLY EVOLVES INTO A THUNDERSTORM COMPLEX DEVELOPING IN THIS SAME AREA AROUND 06Z TONIGHT. CORFIDI VECTORS SHOWS THAT THIS COMPLEX WILL MOVE EAST NORTHEAST TOWARD SOUTHEAST MINNESOTA BY SUNRISE ON FRIDAY. THE 03/12Z ETA AND GFS SHOW THIS SAME COMPLEX MOVING THROUGH FURTHER SOUTH AND LATER IN THE MORNING. AS A RESULT...THERE IS STILL SOME QUESTION ON THE EXACT TRACK OF THIS SYSTEM. RIGHT NOW...IT APPEARS THAT THE MAIN SEVERE WEATHER THREATS WITH THIS SYSTEM WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS NORTHEAST IOWA AND SOUTHERN WISCONSIN UNDER A MODERATE RISK OF SEVERE WEATHER AND THIS SEEMS REASONABLE RIGHT NOW. ON FRIDAY AFTERNOON AND NIGHT...THE FRONT WHICH IS CURRENTLY TO OUR WEST WILL SLIDE SOUTHEAST INTO NORTHERN IOWA AND NORTHERN ILLINOIS. THIS FRONT WILL THEN BECOME STATIONARY ON SATURDAY AND RETURN BACK NORTH OF SATURDAY NIGHT. DEPENDING ON THE LOCATION OF THIS FRONT... WE MAY SEE SOME ELEVATED THUNDERSTORMS ON SATURDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL. ON SUNDAY NIGHT...YET ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP ACROSS WEST CENTRAL MINNESOTA...AND THEN MOVE EAST ACROSS OUR AREA LATE SUNDAY NIGHT AND MONDAY MORNING. THIS SYSTEM ALSO BEARS SOME WATCHING FOR SEVERE WEATHER. EXTENDED MODEL DISCUSSION... THE 03/06Z GFS SHOWED ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOPING ACROSS SOUTH DAKOTA AND NEBRASKA DURING THE DAY MONDAY...AND THEN TRACK EASTWARD ACROSS OUR AREA ON MONDAY AFTERNOON AND NIGHT. THIS IS SIGNIFICANTLY FURTHER NORTH THAN PREVIOUS MODEL RUNS FOR THIS TIME PERIOD. THE 03/12Z GFS SHOWS A SIMILAR DEVELOPMENT...BUT THE AREA OF THUNDERSTORMS MOVES SLIGHTLY FURTHER SOUTH ACROSS SOUTHERN MINNESOTA...NORTHERN IOWA...SOUTHERN WISCONSIN...AND NORTHERN ILLINOIS. LOOKING AT THE OTHER EXTENDED 03/00Z MODELS...BOTH THE CANADIAN...GFS...AND EUROPEAN SHOWED THAT THE THUNDERSTORM COMPLEX WOULD MOVE THROUGH ON MONDAY MORNING AND NO DEVELOPMENT LATER IN THE DAY. SINCE THE LATER RUNS OF THE GFS APPEAR TO BE AN OUTLIER AND WE HAD NO PRECIPITATION ON MONDAY AFTERNOON... I WILL KEEP THE FORECAST DRY FOR THAT TIME. ON TUESDAY AND WEDNESDAY...A 500 MB SHORT WAVE RIDGE OF HIGH PRESSURE WILL BE LOCATED ACROSS THE AREA. THE STRENGTH OF THIS RIDGE IS UNCERTAIN AT THIS TIME DUE TO SOME INCONSISTENCIES OF WHEN THE CLOSED UPPER LEVEL LOW OVER THE EASTERN PACIFIC WILL LIFT NORTHEAST INTO THE WEST COAST. EVEN THOUGH THIS WILL BE THE CASE...THIS UPPER LEVEL HIGH SHOULD BE STRONG ENOUGH TO PRODUCE DRY WEATHER DURING THESE DAYS. LOOKING AHEAD TO NEXT THURSDAY...THE ENSEMBLES SHOW QUITE A BIT OF UNCERTAINTY WITH THE STRENGTH OF THE 500 MB SHORT WAVE TROUGH THAT WILL BE MOVING SOUTHEAST ACROSS THE AREA. DUE TO THIS UNCERTAINTY... I HAVE PLACED SMALL PRECIPITATION CHANCES ALONG THE SURFACE COLD FRONT. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. BOYNE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1151 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE. THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED FOR THOSE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN. DTJ
The national radar mosaic for the moment the first event began.
10 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375673, 5375674, 5375675, 5375676, 5375677, 5375678, 5375679, 5375680, 5375681, 5375682.